Georgia, 2018

Lightning Strike in Georgia, June 27, 2018

June 27, 2018 · NWS CAE · 1 event in 1 county or zone

A lightning strike, due to thunderstorm activity, caused a fire to a structure in Augusta, GA.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100
Crop damage
$100
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

A lightning strike, due to thunderstorm activity, caused a fire to a structure in Augusta, GA.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Jun 27, 5:40 PM EST, 1 hour 20 minutes earlier.

Area forecast discussion, Jun 27, 5:40 PM EST, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
640 PM EDT Wed Jun 27 2018

.SYNOPSIS...
Expect scattered afternoon thunderstorms followed by a line of
thunderstorms moving through the region this evening. There
will be lingering surface troughing during the rest of the week.
Hotter conditions will occur with diminished cloudiness and
upper ridging over the weekend.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
Severe thunderstorm watch until 900 pm for northwest portion of
CWA. Severe thunderstorms currently in the Upstate at 21z in
area of moderately high ML CAPE 2500-3000 J/kg. There is a mid
level dry air intrusion over north Ga into SC. There is concern
this area of dry air will spread southeast toward the CSRA/west
Midlands ahead of short wave trough and result in an increase of
DCAPE above 1000 J/kg. The high resolution models along with
current meso-analysis suggest a threat for severe thunderstorms
especially across the Piedmont/north Midlands and CSRA this
evening with damaging wind gusts main threat associated with
strong instability and high DCAPE.

Activity will begin to diminish towards midnight, with only
isolated showers expected at that point. Clouds have kept
afternoon temperatures in check, and most sites will top out
around 90 degrees. Overnight lows in the middle 70s.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY/...
500mb ridging moves east from the south central plains to the
Ohio River Valley through the Friday. Early in the period
a surface trough lingers over the area providing best chance
for diurnal convection on Thursday afternoon/evening. LI indices
around -6 to -8 Thursday afternoon with the weak cap breaking
after 15z. SPC has assigned general thunder for the area but isolated
high wind and hail still possible in the afternoon/early
evening. Less chance for convection on Friday as ridge moves
closer. Guidance consensus for temperatures look reasonable with
heat index values peaking 100 to 105.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
Models agree taking upper ridge across the eastern US this
weekend and building second ridge across central plains by late
in the period. Thermal trough between ridges will provide weak
forcing for mainly isolated to scattered diurnal convection
through the extended period. Slight chance to chance pops seems
reasonable with the GFS and ECMWF MOS suggesting above normal
temperatures.

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
Main concern is band of showers and thunderstorms, some strong
to severe, to the N and NW of our TAF sites drifting to the SE.
Increasing confidence of thunderstorms affecting our TAF sites
late today through early tonight. Strong gusty and shifting
winds expected, and possibly hail, with the stronger storms.

Storms should be east of the TAF sites by 05Z tonight with
another round of low ceilings or visibility restrictions
possible late tonight into early Thursday morning. Return to
VFR expected later Thursday morning, with scattered
thunderstorms possible again Thursday afternoon, favoring the
southernmost TAF sites OGB/AGS/DNL.

EXTENDED AVIATION OUTLOOK...Restrictions possible each day in
early morning fog plus mainly afternoon and evening thunderstorms.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Jun 27, 3:14 AM EST, 15 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
414 AM EDT Wed Jun 27 2018

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-280815-
Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield-
McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-
Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-
Bamberg-
414 AM EDT Wed Jun 27 2018

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and Tonight.

Scattered afternoon thunderstorms are expected with another line of
thunderstorms moving into the western FA late this afternoon and
evening. Both will support threats of damaging winds and hail.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A few storms on Thursday afternoon could contain damaging wind and
hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jun 27, 6:00 PM EST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
700 PM EDT WED JUN 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TSTM WND DMG     2 S IRWIN               34.66N 80.83W
06/27/2018                   LANCASTER          SC   PUBLIC

            REPORTED TREES DOWN NEAR GREAT FALLS HIGHWAY
            AND DOUGLAS HEIGHTS LANE.

&&

LCV
Local storm report, Jun 27, 6:27 PM EST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
727 PM EDT WED JUN 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0716 PM     TSTM WND GST     7 WNW EASTOVER          33.93N 80.80W
06/27/2018  M58 MPH          RICHLAND           SC   ASOS

            A WIND GUST OF 58 MPH WAS RECORDED AT
            MCENTIRE JNG BASE.

&&

LCV
Local storm report, Jun 27, 6:48 PM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
748 PM EDT WED JUN 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0659 PM     TSTM WND DMG     4 SW ELGIN              34.62N 80.77W
06/27/2018                   LANCASTER          SC   LAW ENFORCEMENT

            REPORTED SEVERAL TREES DOWN ACROSS THE
            COUNTY.

&&

LCV
Local storm report, Jun 27, 6:55 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
755 PM EDT WED JUN 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     TSTM WND GST     11 NNW EVANS            33.66N 82.20W
06/27/2018  M43 MPH          COLUMBIA           GA   OFFICIAL NWS OBS

            THE STATION AT THE LAKE THURMOND DAM
            REPORTED A WIND GUST TO 43 MPH AT 720 PM.

&&

LCV
Special weather statement, Jun 27, 6:58 PM EST, 2 minutes before
Special Weather Statement
National Weather Service Columbia SC
758 PM EDT WED JUN 27 2018

SCZ036>038-280045-
Orangeburg SC-Calhoun SC-Clarendon SC-
758 PM EDT WED JUN 27 2018

...Strong Thunderstorms Will Impact Portions of Orangeburg...Calhoun
and Clarendon Counties Until 845 PM EDT....

...Boaters on Lake Marion Should Seek Safe Harbor...

At 758 PM EDT...National Weather Service doppler radar indicated
strong thunderstorms along a line extending from 6 miles south of
Sardis to 7 miles west of St. Matthews, moving southeast at 35 mph.

  HAZARD...strong winds 45 to 55 mph and pea sized hail.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely.

Some locations in the path of these storms include...
Orangeburg, Manning, Brookdale, St. Matthews, Holly Hill,
Branchville, Summerton, Bowman, Elloree, Santee, Turbeville, North,
Pinewood, Cameron, Eutawville, Rowesville, Paxville, Vance, Cordova
and Wilkinson Heights.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on Lake Marion should move to shore and seek shelter. Strong,
erratic wind gusts and lightning are possible. If you can hear
thunder, you are close enough to be struck by lightning.

These storms may intensify. Monitor NOAA Weather Radio, local radio
and television stations for additional information and possible
warnings from the National Weather Service.

&&

This includes the following highways...
 Interstate 26 between mile markers 135 and 169.
 Interstate 95 between mile markers 85 and 133.

LAT...LON 3377 7999 3372 7997 3350 8010 3348 8015
      3345 8015 3345 8022 3335 8024 3327 8048
      3333 8051 3318 8079 3362 8114 3377 8066
      3365 8053 3374 8045 3372 8039 3377 8040
      3379 8027 3394 7998 3388 7994 3389 7988
TIME...MOT...LOC 2358Z 313DEG 31KT 3395 7998 3363 8090

fwa
Special weather statement, Jun 27, 6:59 PM EST, 1 minute before
Special Weather Statement
National Weather Service Columbia SC
759 PM EDT WED JUN 27 2018

GAZ063>065-077-SCZ025-030-035-041-280100-
Burke GA-Richmond GA-McDuffie GA-Columbia GA-Barnwell SC-Aiken SC-
Bamberg SC-Edgefield SC-
759 PM EDT WED JUN 27 2018

...Strong Thunderstorms Will Impact Portions of Burke...Richmond...
McDuffie...Columbia...Barnwell...Aiken...Bamberg and southwestern
Edgefield Counties Until 900 PM EDT....

At 757 PM EDT...National Weather Service doppler radar indicated
strong thunderstorms along a line extending from 9 miles north of
Aiken to near Reynolds Plantation, moving southeast at 35 mph.

  HAZARD...gusty winds 40 to 50 mph.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of these storms include...
Aiken, North Augusta, Grovetown, Evans, Thomson, Waynesboro,
Barnwell, Bamberg, Denmark, Savannah River Site, Martinez, Fort
Gordon, Augusta, Clearwater, Belvedere, Hephzibah, Williston, Harlem,
Blackville and New Ellenton.

This includes the following highways...
 Interstate 20 in Georgia between mile markers 166 and 201.
 Interstate 20 in South Carolina between mile markers 0 and 26.
 Interstate 520 in Georgia between mile markers 1 and 15.
 Interstate 520 in South Carolina between mile markers 16 and 23.

LAT...LON 3283 8231 3323 8223 3335 8255 3353 8262
      3372 8165 3353 8133 3349 8137 3338 8108
      3318 8080 3307 8089 3303 8108 3312 8119
      3316 8154 3310 8162 3304 8156 3305 8155
      3304 8155 3292 8175 3292 8208 3280 8221
TIME...MOT...LOC 2357Z 299DEG 35KT 3368 8170 3339 8319

awp

The radar

The Columbia radar (KCAE), 99 km away, was scanning. The volume nearest the first event began at 00:00 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Richmond

When
June 27, 7:00 PM EST
Where
Richmond County, 0.22 mi NE of Augusta Daniel Arpt
Property damage
$100
Crop damage
$100
Reported by
Fire Department/Rescue
Coordinates
33.472, -82.028

Augusta Fire Dept reported that the rectory at St. Mary on the Hill, on Monte Sano Ave in Augusta, was struck by lightning. The rectory suffered extensive damage.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2018Every state in 2018This day in weather historyWarnings in Georgia, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 763175.